Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 314, NWS St. Louis, MO

October 30, 2004Macoupin County, Montgomery County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Oct 30, 2004, 12:46 AM CDT for Macoupin County, Montgomery County, Illinois. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 30, 2004, 12:46 AM CDT (05:46 UTC)
Expired
Oct 30, 2004, 1:30 AM CDT
In force
44 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Macoupin County, IL, Montgomery County, IL

The radar

The Lincoln radar (KILX), 94 km from the middle of the area, began a volume at 05:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 5.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1721 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 248 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1721 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
869 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
248 m²/s²
0-3 km storm-relative helicity
325 m²/s²
Significant tornado parameter
2.6
Supercell composite
11.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 300546
SVRLSX
ILC117-135-300630-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1244 AM CDT SAT OCT 30 2004

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MONTGOMERY COUNTY IN SOUTH CENTRAL ILLINOIS
  NORTHERN MACOUPIN COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 130 AM CDT

* AT 1244 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PALMYRA...MOVING NORTHEAST AT 50 MPH. THE
  PRIMARY THREAT FROM THIS STORM WILL BE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  GIRARD
  VIRDEN
  FARMERSVILLE
  WHITE OAK

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3952 9015 3927 9016 3927 8955 3954 8954

$$
RP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 29, 3:30 PM CDT, 9 hours 16 minutes earlier.

Area forecast discussion, Oct 29, 3:30 PM CDT, 9 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
330 PM CDT FRI OCT 29 2004

.DISCUSSION...
MAIN CONCERN AT THIS TIME DEALS WITH TIMING AND INTENSITY OF
THUNDERSTORMS TONIGHT.  NO SIGNIFICANT DIFFERENCES ARE NOTED IN THE
SHORT TERM MODELS AT THIS TIME...SO GENERALLY FOLLOWED A BLEND OF
THE TWO.  USED 00Z GFS FOR THE EXTEND PART OF FORECAST AS IT SEEMS
TO FALL IN THE MIDDLE OF DIVERGENT SOLUTIONS.  MOS TEMPERATURES ARE
IN GOOD AGREEMENT AND GENERALLY FOLLOWED.

THUNDERSTORMS ARE STARTING TO DEVELOP ALONG FRONT OVER SERN NE/SWRN
IA AT THIS TIME.  EXPECT CONTINUED BKN LN OF TSRA TO DEVELOP SWD ALG
THE FRONT LATE THIS AFTN/EARLY EVE SWD INTO WRN MO.  THINK THAT
CAPES WILL BE IN THE 1000-1500 J/KG RANGE WHEN THE TSRA MOVES INTO
CNTRL MO AROUND 02-03Z...AND 500-1000 J/KG BY THE TIME THE MAKE IT
TO THE MS RIVER AROUND 04-06Z.  FORECAST HODOGRAPHS SUGGEST THAT
MAIN THREAT WILL BE SUPERCELLS (0-6KM SHEAR OF 40-55KTS) EVOLVING
INTO BOWING SEGMENTS AS FORECAST HODOGRAPHS BECOME MORE
UNIDIRECTIONAL WITH TIME.  AMOUNT OF SHEAR IS A CONCERN FOR SOME
ISOLATED TORNADO RISK EARLY AS 0-1KM SHEAR IS FORECAST TO BE
30-40KTS. THINK THREAT FOR SVR WILL RAPILY DECLINE OVER IL COUNTIES
AFTER MIDNIGHT GIVEN DECREASING INSTABILITY.

FRONT CLEARS CWA BY MORNING...ENDING PRECIP CHANCES FOR THE
WEEKEND.  TOMORROW CERTAINLY WILL BE A BREEZY DAY WITH UNDIRECTIONAL
FLOW HELPING TO MIX DOWN SOME OF THE 35-40KT 850MB WINDS.  ALSO
SHOULD SEE BKN CLOUDS DEVELOP IN THE NORTH GIVEN THE HIGH DEGREE OF
MOISTURE IN LOW LEVEL CYCLONIC CONVERGENCE.

LOW LEVEL JET INCREASES ON SUNDAY NIGHT AS WARM FRONT MOVES BACK
NORTHWARD.  WENT WITH LIKELY POPS SUNDAY NIGHT/MONDAY IN THE S AND E
AS FIRST SHORWAVE EJECTS OUT OF SWRN CONUS TROUGH.  ALSO HAVE
CHANCES GOING INTO WEDNESDAY AS MAIN TROUGH MOVES NEWD ACROSS THE
CNTRL CONUS.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE
IL...NONE
&&

BRITT
Hazardous weather outlook, Oct 29, 3:45 PM CDT, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
345 PM CDT FRI OCT 29 2004

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-301100-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
345 PM CDT FRI OCT 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST...CENTRAL
AND SOUTHEAST MISSOURI...AS WELL AS PARTS OF WEST CENTRAL AND
SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT.
THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE UNSEASONABLY WARM...
HUMID AND UNSTABLE ENVIRONMENT AHEAD OF A COLD FRONT WHICH WILL BE
MOVING SOUTHEASTWARD THROUGH THE REGION TONIGHT. THE PRIMARY THREAT
FROM THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. .

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY NIGHT AND MONDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

In the hours before

Local storm report, Oct 29, 7:44 PM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
744 PM CDT FRI OCT 29 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     3 S LOUISIANA           39.40N 91.06W
10/29/2004                   PIKE               MO   LAW ENFORCEMENT

            SEVERAL TREES DOWN ON COUNTY ROUTE D.

0545 PM     TSTM WND DMG     8 N HARDIN              39.27N 90.62W
10/29/2004                   CALHOUN            IL   LAW ENFORCEMENT

            ON STATE HIGHWAY 100 BETWEEN KAMPSVILLE AND MICHAEL.
            TREES DOWN ON HIGHWAY. COMMERICAL POWER LOST IN ALL OF
            COUNTY...PARTIALLY RESTORED AT 610 PM.

0555 PM     TSTM WND DMG     2 SE PLEASANT HILL      39.42N 90.85W
10/29/2004                   PIKE               IL   LAW ENFORCEMENT

            ON STATE ROUTE 96 NEAR PEA RIDGE ELK FARM NEAR BAY CREEK.
            POWER LINES DOWN...TREES DOWN.

0600 PM     TSTM WND DMG     1 N HARDIN              39.17N 90.62W
10/29/2004                   CALHOUN            IL   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ALONG STATE HIGHWAY 96.

0610 PM     TSTM WND DMG     1 W CARROLLTON          39.30N 90.43W
10/29/2004                   GREENE             IL   LAW ENFORCEMENT

            LARGE TREE BRANCHES DOWN ON LONE OAK GOLF COURSE.

&&

WDB
Special weather statement, Oct 29, 10:04 PM CDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1004 PM CDT FRI OCT 29 2004

MOC007-019-027-051-103-111-127-135-137-173-205-300330-
AUDRAIN-BOONE-CALLAWAY-COLE-KNOX-LEWIS-MARION-MONITEAU-MONROE-RALLS-
SHELBY-
1004 PM CDT FRI OCT 29 2004

...TORNADO WATCH 871 HAS EXPIRED...

THE NATIONAL WEATHER SERVICE HAS ALLOWED TORNADO WATCH 871
TO EXPIRE AT 10 PM CDT.  THE FOLLOWING COUNTIES IN MISSOURI ARE NO
LONGER IN A TORNADO WATCH...

AUDRAIN           BOONE            CALLAWAY
COLE              KNOX             LEWIS
MARION            MONITEAU         MONROE
RALLS             SHELBY

ALTHOUGH SCATTERED THUNDERSTORMS ARE POSSIBLE FOR A FEW MORE HOURS...
THE THREAT OF SEVERE WEATHER HAS DIMINISHED.  GUSTS TO 45 MPH AND
PEA SIZED HAIL ARE STILL POSSIBLE IN SOME OF THE STRONGER STORMS.

TES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 1:13 AM CDTSevere Thunderstorm WarningLSXMadison47 min
Oct 30, 1:35 AM CDTSevere Thunderstorm WarningLSXBond, Clinton40 min
Oct 30, 2:01 AM CDTSevere Thunderstorm WarningLSXFayette29 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.